Georgia, 2023

Drought in Georgia, November 14 to 30, 2023

November 14 to 30, 2023 · NWS FFC · 5 events in 5 counties and zones

Persistent dry conditions exacerbated the short-term drought conditions over Georgia through November. By the end of October, D3 Extreme Drought had developed over northwest Georgia, and by early November, this area had worsened to D4 Exceptional Drought and expanded into the neighboring counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Persistent dry conditions exacerbated the short-term drought conditions over Georgia through November. By the end of October, D3 Extreme Drought had developed over northwest Georgia, and by early November, this area had worsened to D4 Exceptional Drought and expanded into the neighboring counties. Statistically speaking, at the start of November, 11.4 percent of the state was in D2 Severe Drought or worse, with 4.6 percent being D3 Extreme Drought or worse. At the peak of the drought, as shown in the Drought Monitor map on November 21, 2023, 24.7 percent of the state was in D2 Severe Drought or worse, with 9.7 percent being D3 Extreme Drought or worse.

In total, November yielded 0.75 to 4 inches of rain of rain over the state. North of Interstate 20, rainfall amounts were generally 0.75 to 1.75 inches (15 to 40 percent of normal) except over Dade and Walker counties, which accumulated 3.5 to 4 inches (or 55 to 65 percent of normal). South of this area, rainfall amounts were 2 to 4 inches, or 40 to 90 percent of normal. In general, these rainfall amounts fell during only 2-3 impactful weather events during the month.

In the November 30 Drought Information Statement issued by the NWS Atlanta office, 30-day rainfall totals were included for some of the driest climate record locations: Rome (RMG) reported 1.57 inches (38% of normal), Atlanta (ATL) reported 2.01 inches (50 percent of normal), Gainesville (GVL) reported 0.92 inches (22 percent of normal), Athens (AHN) reported 1.60 inches (43 percent of normal), and Peachtree-DeKalb (PDK) reported 1.16 inches (28 percent of normal).

Through November, soil moisture was below normal and the National Drought Mitigation Center's Condition Monitoring Observer Reports from farmers reported small improvements with the end-of-the-month rainfall but continuing fair pasture conditions. Farmers reported supplemental feeding was required for cattle and livestock. Additionally, through the month there were reports of delayed harvesting or planting of seasonal crops and heavy degree of loss with crop yield, or complete or near crop failure. A new concern for seed germination was reported due to the combined dry conditions and cooler temperatures. The NWS Atlanta office also received an increased number of requests for weather information for wildfires. Many north Georgia localities introduced burn bans and increased education outreach efforts.

The drought conditions peaked November 21, with improvements by month's end tied to new, significant rainfall amounts (included in the totals above). The drought continued to see some improvement in December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 13, 9:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Nov 13, 9:34 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
934 PM EST Mon Nov 13 2023

...Evening Update...

.UPDATE...
Issued at 931 PM EST Mon Nov 13 2023

Forecast remains on track for tonight. Expect dry and overcast
conditions to continue, with lows in the upper-30s to 40s
areawide.

96

&&

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 146 PM EST Mon Nov 13 2023

Today has brought generally quiet weather with mostly sunny to
partly cloudy conditions and temperatures near normal for mid-
November. The bulk of the cloud cover has remained situated along
the Gulf Coast as a southern stream upper low induces the
development of a surface low off the Texas/Louisiana coastline.
Meanwhile, surface high pressure centered over the Midwest this
afternoon will continue to migrate eastward into the Mid Atlantic
by Tuesday morning.

The coastal low will slowly push eastward along the northern Gulf
Coast on Tuesday. The bulk of precipitation will remain relegated
well south of the CWA through the day, though mid/high level clouds
will stream overhead with considerably more cloud cover as compared
to today. Easterly winds will also be breezier on Tuesday as the
surface high builds into the Mid Atlantic and drier air "wedges"
into the area from the northeast. Showers will thus be slow to
increase into the CWA given the encroaching dry air providing a
moisture gradient from southwest to northeast. However, some
isentropic light rain showers will begin to increase into the
southwest portions of the area Tuesday night and spread gradually
further northward by the end of the period Wednesday morning.

RW

&&

.LONG TERM...
(Wednesday morning through next Monday)
Issued at 146 PM EST Mon Nov 13 2023

BLUF: A couple rounds light to moderate rain are expected Wednesday
through Friday and a small chance for strong storms early next
week. Otherwise, no major forecast concerns or significant
weather impacts expected in the short term period.

Overall pattern at the start of the long term pattern (Wednesday)
characterized by split flow and moderately active southern branch
over the northern Gulf of Mexico. This is the first time that I've
seen this classic cool-season pattern develop so far this Fall and
is quite common during El Nino winters. Upper wave over southern
TX with associated moderately strong sfc low expected to move
into the northcentral Gulf coast with widespread clouds and rain
extending NE into NE Georgia. Dry, cool air associated with sfc
high pressure over the mid-Atlantic states and strong pressure
gradient from developing sfc low along the Gulf coast will limit
how far N and NE the precip shield will cover. Unfortunately,
appears very little rain is expected for this event over far N and
NW GA where rainfall is most needed.

Upper wave slows down Thurs with upper ridging in the northern
branch over the NE CONUS and increasing SW flow developing over
the northern/central Plains and Midwest, ending up over the FL
panhandle. Greatest coverage of rain should be south and east
parts of GA. Upper trough over the northern Plains and midwest
eventually kicks out Gulf upper low Friday, but not before sfc low
forms off the N FL and SC coasts. GFS, in particular, develops
strong sfc low with sub-1000mb MSL pressure tho appears to be more
extratropical than tropical. This sfc low will likely impact area
by reducing the amount of moisture in advance of front associated
with Midwest upper low to move through late Fri night.

Dry, mild weather expected over the weekend and Monday before
next, potentially strong wave diving into south TX lifts out into
the SE states Tuesday-ish. May need to watch this time frame for
potential strong to severe storms.

Finally, NHC is indicating an 70% chance of tropical development
late this week in the SW Caribbean Sea. If the system does get
named, the name you're looking for is Vince.

SNELSON

&&

.AVIATION...
(00Z TAFS)
Issued at 641 PM EST Mon Nov 13 2023

VFR conds to continue with primarily BKN-OVC cigs at 20-25kft.
Winds will be CALM to VRB overnight before picking back up out of
the E/NE at 7-14kts by 12Z. Cannot rule out low-end gusts to 20kts
tomorrow afternoon.

//ATL Confidence...00Z Update...
High confidence all elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          43  64  45  57 /   0   0  10  30
Atlanta         49  63  49  55 /   0   0  20  50
Blairsville     38  63  42  55 /   0   0  10  20
Cartersville    42  66  47  58 /   0   0  20  30
Columbus        51  65  49  58 /   0  20  40  70
Gainesville     46  63  47  56 /   0   0  10  30
Macon           46  65  48  57 /   0  10  20  60
Rome            43  69  46  59 /   0   0  20  30
Peachtree City  44  63  46  54 /   0  10  30  50
Vidalia         50  67  52  63 /   0   0  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....SNELSON
AVIATION...96
Hazardous weather outlook, Nov 13, 9:44 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
944 PM EST Mon Nov 13 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150245-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
944 PM EST Mon Nov 13 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Forsyth

When
November 14, 12:00 AM EST to November 30, 11:59 PM EST
Where
Forsyth forecast zone
Reported by
Drought Monitor
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term drought conditions began over Forsyth county on November 14, 2023 and continued through the end of the month.

Drought, Hall

When
November 14, 12:00 AM EST to November 30, 11:59 PM EST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term drought conditions began over Hall county on November 14, 2023 and continued through the end of the month.

Drought, Barrow

When
November 14, 12:00 AM EST to November 30, 11:59 PM EST
Where
Barrow forecast zone
Reported by
Drought Monitor
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over Barrow county on November 14, 2023 and continued through the end of the month.

Drought, Oconee

When
November 14, 12:00 AM EST to November 30, 11:59 PM EST
Where
Oconee forecast zone
Reported by
Drought Monitor
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over Oconee county on November 14, 2023 and continued through the end of the month.

Drought, Wilkes

When
November 14, 12:00 AM EST to November 30, 11:59 PM EST
Where
Wilkes forecast zone
Reported by
Drought Monitor
Coordinates
33.782, -82.743 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over Wilkes county on November 14, 2023 and continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144613, 1144614, 1144615, 1144616, 1144617.